Texas, 2024

High Wind in Texas, March 29, 2024

March 29, 2024 · NWS MAF · 2 events in 2 counties and zones

A subtle shortwave trough and Pacific front moved through the southern Great Plains bringing westerly high winds to the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A subtle shortwave trough and Pacific front moved through the southern Great Plains bringing westerly high winds to the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 29, 11:23 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 29, 11:23 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1223 PM CDT Fri Mar 29 2024

...New AVIATION...

.SHORT TERM...
(Today through Saturday afternoon)
Issued at 306 AM CDT Fri Mar 29 2024

WV imagery shows West Texas and Southeast New Mexico on the backside
of an upper ridge moving into the MS Valley this morning.  A 45+kt
LLJ is keeping surface winds elevated, and will combine w/high
clouds streaming through the ridge to keep overnight minimums a
pleasant 7-9F above normal.

Today, an upper trough off the PacNW coast will dig down the west
coast, to the Bay Area by 00Z Saturday.  Leeside troughing from the
Front Range to the panhandles will increase westerlies, mainly over
the higher terrain.  An afternoon of marginally high winds are
expected in the Guadalupes as a modest mountain wave signature
develops.  These winds will add a downslope warming component to
afternoon highs, increasing thicknesses and adding 5-6F onto
yesterday's highs.  Unfortunately, all of this will combine to
produce critical fire weather conditions this afternoon. See fire
weather discussion below for more details.

Tonight, absent a respectable LLJ, surface winds won't be as strong
as tonight's, but plenty of cloud cover will inhibit radiational
cooling, resulting in overnight lows a degree or two warmer than
tonight's.

Saturday, the west coast trough will dig a little farther south,
increasing southwest flow aloft over the region.  Thicknesses
continue to increase, yielding afternoon highs a pleasant ~ 7-9F
above normal, making it feel more like late April than late March.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 306 AM CDT Fri Mar 29 2024

Saturday night into Sunday sees an upper low push into the Desert
Southwest and send a shortwave trough ahead of it across our region.
The start of prolonged windy conditions begins late Sunday morning
as southwest winds ramp up. Expect wind products to be issued within
the next 24 hours for high winds over the mountains with shorter
fused advisories to be determined in the short term. Blowing dust
will develop as winds increase and will lead to reductions in
visibility. With strong downslope flow, temperatures on Sunday spike
well above normal with most locations in the 80s and a number of
places seeing their first 90F day. KMAF has yet to hit 90F this
year, but the average first 90F day is April 8th. Monday sees a
Pacific front move across the area as the main upper low begins
shifting to the east over the Great Plains. Temperatures end up
closer to normal during the day with the passage of the front.

Early Tuesday morning sees the passage of a reinforcing cold front
as the upper low moves further to the east. Northerly flow and a
cooler airmass keep temperatures in the 60s for Tuesday and near 70F
on Wednesday. Post frontal lows settle into the 40s during the
middle of the week.

Rain chances stay slim for much of the extended. However, the
dryline sharpens up just east of Midland/Odessa and will keep up the
chance for isolated storms. Any activity that does develop quickly
moves to the east out of the area. As the main upper low moves to
the east, the northern most zones of the CWA will have a chance for
rain, but amounts look to stay low, if the rain makes to the ground
at all.

-Stickney

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Fri Mar 29 2024

VFR conditions continue through the period. Winds are expected to
be elevated and gusty from the southwest this afternoon. Winds
weaken this evening, becoming light and southwesterly to
southerly.

&&

.FIRE WEATHER...
Issued at 306 AM CDT Fri Mar 29 2024

A Red Flag Warning is in effect for southeast New Mexico, western
Permian Basin, and the Davis Mountains for this afternoon into this
evening. Strong southwesterly flow will develop as a short wave
trough moves in ahead of the main upper low approaching the Desert
Southwest. Min RHs settle near or just below 10% with afternoon
highs reaching several degrees above normal. All of this will lead
to critical fire weather conditions across the aforementioned warned
areas. Critical RHs will be seen further to the south and east, but
with lower winds and better fuel moisture, conditions for fire
spread and growth will be stymied.

Winds decrease Friday night and into the day on Saturday with only
portions of SE NM seeing near critical or localized critical fire
weather conditions. RHs once again bottom out below 10% and with
poor recoveries finer fuels will continue to cure. Widespread windy
conditions, in addition to critical min RHs, return on Sunday with
the approach of the long wave trough and strong 500mb jet rounding
the southern edge of said trough. A similar story on Monday as the
same low continues to push to the east with winds shifting westerly
behind a Pacific front moving across the region. Further fire
weather products will be needed through the weekend in some capacity
with future updates.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               56  86  60  90 /   0   0   0   0
Carlsbad                 53  83  56  83 /   0   0   0   0
Dryden                   54  85  58  93 /   0   0   0   0
Fort Stockton            53  88  60  91 /   0   0   0   0
Guadalupe Pass           52  74  56  73 /   0   0   0   0
Hobbs                    48  81  53  82 /   0   0   0   0
Marfa                    44  81  49  81 /   0   0   0   0
Midland Intl Airport     55  84  59  88 /   0   0   0   0
Odessa                   55  84  59  87 /   0   0   0   0
Wink                     51  86  55  88 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
     Andrews-Davis Mountains-Davis Mountains Foothills-Eastern
     Culberson County-Gaines-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Loving-Reeves County
     Plains-Van Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

NM...Red Flag Warning until 7 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Warning until 6 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...44
LONG TERM....93
AVIATION...91
Hazardous weather outlook, Mar 29, 2:09 AM CST, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
309 AM CDT Fri Mar 29 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-300815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
309 AM CDT Fri Mar 29 2024 /209 AM MDT Fri Mar 29 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A Red Flag Warning is in effect for southeast New Mexico, western
Permian Basin, and the Davis Mountains this afternoon into this
evening.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread windy conditions are expected Sunday and Monday.

Critical and near critical fire weather conditions are expected for
most of the area Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
March 29, 2:00 PM CST to 3:03 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 29, 2:38 PM CST to 3:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169141, 1169142.